Virginia, 2008

High Wind in Virginia, December 31, 2008

December 31, 2008 · NWS RNK · 22 events in 16 counties and zones

A fast moving low pressure system tracking across the Ohio Valley pulled a strong cold front through the Southern Appalachians during the morning of the 31st. Wind damage was widespread and extended into the foothill counties.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A fast moving low pressure system tracking across the Ohio Valley pulled a strong cold front through the Southern Appalachians during the morning of the 31st. Wind damage was widespread and extended into the foothill counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 4:11 AM EST, 9 minutes earlier.

Area forecast discussion, Dec 31, 4:11 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EST WED DEC 31 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST TODAY. THIS WILL
BRING STRONG WINDS TO THE AREA TODAY ALONG WITH COLDER AIR. HIGH
PRESSURE BUILDS IN TONIGHT AND THURSDAY...FOLLOWED BY ANOTHER
FRONT FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALREADY GETTING GUSTS TO 61 KNOTS AT KGEV...ALTHOUGH THIS AIRPORT
TENDS TO BE THE EXTREME IN THESE WIND EVENTS. HOWEVER...GETTING
GUSTS CLOSE TO 50 KNOTS IN THE MESONET AROUND THE NC HIGH COUNTRY.

THE FRONT HAS JUST MOVED ACROSS THE NEW RIVER VALLEY...AND WIND
SHOULD BEGIN TO INCREASE IN THE NEXT FEW HOURS...AS THE FAST
MOVING LOW TRACKS EAST FROM WRN PA TO NJ. THE COLD AIR ADVECTION
AT THE SFC IS LAGGING ALL THE WAY BACK INTO WRN WV/SE KY. THE
TRACK OF THE LOW...THE STRONG COLD AIR ADVECTION...AND THE LLJ OF
55 TO 60 KNOTS HAS PROMPTED ME TO EXPAND OUR HIGH WIND WARNING TO
INCLUDE THE ROANOKE/SRN SHENANDOAH VALLEYS AND BLUE RIDGE
COUNTIES...SOUTH INTO THE NC FOOTHILLS AND NEW RIVER VALLEY. MODEL
SOUNDINGS SHOW INVERSION THIS MORNING WITH MOMENTUM TRANSFERS OF
50+ KNOTS...AND WITH DOWNSLOPE AND STRONG SUBSIDENCE...GUSTS TO 60
MPH WILL BE COMMON ON THE RIDGES AND JUST LEE OF THEM. HAVE ALSO
EXPANDED THE WIND ADVISORY TO INCLUDE ALL PIEDMONT COUNTIES. GUSTS
TO 50 MPH SHOULD ALSO BE LIKELY.

THESE HEADLINES RUN UNTIL 9 PM...BUT APPEARS THAT BEST WINDS WILL
OCCUR FROM 15Z/11AM UNTIL 21Z/4PM.

OTHER THAN THE WINDS...EXPECT UPSLOPE SNOW SHOWERS TO DEVELOP THIS
MORNING IN SE WV DOWN INTO NC MTNS...HOWEVER...THE MOISTURE DEPTH
IS SHALLOW...AND AREAS EXCEPT THE WRN GREENBRIER COUNTY MTNS WILL
SEE NEGLIGIBLE AMOUNTS. COULD SEE 1-2 INCHES IN WRN
GREENBRIER...AS THE SLR SHOULD INCREASE TO 20 TO 1 OR HIGHER.

AS THE WAVE MOVES EAST THIS EVENING...THE MOISTURE IS GONE...AND
SHOULD SEE MAINLY CLEAR SKIES. HIGH PRESSURE WILL BUILD INTO THE
WEST LATE AND WINDS WILL DIMINISH RATHER QUICKLY TONIGHT.

TEMPS TODAY WILL BE TRICKY DUE TO LAG IN COLD AIR. STILL SHOULD
SEE MORNING/DAYBREAK HIGHS IN THE WEST WITH TEMPS FALLING THE REST
OF THE DAY. TEMPS OUT EAST WILL WARM THROUGH THE MORNING THEN FALL
LATE IN THE DAY.

TONIGHT...DECIDED TO GO AT OR BELOW MAV MOS AS THINK THIS ARCTIC
AIRMASS...WITH LOW DEWPINTS AND WINDS DIMINISHING LATE DRIVE THE
TEMPS LOWER BY A DEGREE TO 3 DEGREES FROM MOS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SURFACE LOW CONTINUES TO DEEPEN OFF THE NEW ENGLAND COAST BUT MOVES
FARTHER AWAY FROM THE AREA WEDNESDAY EVENING. MODELS CONTINUE TO
SHOW PRESSURE RISES/GRADIENT AND STRONG BUT WEAKENING LOW LEVEL JET
IN THE EVENING TO KEEP WINDS UP. THESE WINDS SHOULD FALL BELOW
CRITERIA BY 01Z...ESPECIALLY ELEVATIONS BELOW 3000 FEET. AFTER
THAT...GRADIENT RELAXES AND WINDS BEGIN TO DIMINISH AS SURFACE HIGH
BUILDS OVER THE REGION. WESTERN UPSLOPE SNOW SHOWERS WILL ALSO BE
ENDING WEDNESDAY NIGHT AS HIGH PRESSURE BLOCKS THE GREAT LAKES
MOISTURE FEED INTO THE AREA. TEMPERATURES A LITTLE
TRICKY...ESPECIALLY IF WINDS DECOUPLE EARLY WEDNESDAY NIGHT. MIXING
ALONG THE HIGHER ELEVATIONS MAY KEEP TEMPERATURES WARMER THAN THE
VALLEYS. EITHER WAY...STILL LOOKING AT A COLD NIGHT WITH MOUNTAIN
TEMPERATURES BETWEEN 10F-20F AND 17F-24F EAST OF THE BLUE RIDGE.

AS THE COLD HIGH PRESSURE SLIDES ACROSS THE AREA
THURSDAY...TEMPERATURES WILL REMAIN BELOW NORMAL. WITH ABUNDANT
SUNSHINE AND LIGHTER WINDS...IT WILL BE ONE OF THOSE DAYS THAT LOOKS
WARMER WHEN YOU ARE INSIDE LOOKING OUT.

THURSDAY NIGHT...HIGHER PRESSURE CONTINUES TO TRACK EAST AND FLOW
BECOMES SOUTH-SOUTHEASTERLY WHILE FLOW ALOFT IS ZONAL. MODELS COMING
IN SLOWER WITH PRECIPITATION...THEREFORE I HAVE LOWERED POPS EARLY
FRIDAY MORNING. HOWEVER...WARM MOIST AIR COMING OVER COLD SURFACE
COULD PRODUCE RETURNS ON RADAR. MOST OF THIS SHOULD BE VIRGA...BUT
SOME LIQUID TRACE AMOUNTS MAY MAKE IT TO THE GROUND FRIDAY MORNING.
TEMPERATURES COULD BE BELOW FREEZING AND PROFILES SUPPORT
PRECIPITATION OTHER THAN RAIN. ONE OTHER CONCERN IS THAT THE MODELS
ARE RUSHING IN COLD AIR ALOFT RATHER QUICKLY BUT MAINTAINING
SOUTHWEST-WEST FLOW FRIDAY MORNING. IF THIS COLD RUSH
VERIFIES...MORE SNOW MAY NEED TO BE ADDED TO HIGHER ELEVATIONS
THROUGH THE DAY FRIDAY. WILL MAINTAIN CONTINUITY AND KEEP EARLY
MORNING PRECIPITATION AS FREEZING RAIN/SLEET THEN TRANSITION TO RAIN
IN THE EAST AND RAIN/SNOW MIX IN THE MOUNTAINS. WILL KEEP POPS AS IS
ON FRIDAY AS MEASURABLE RAIN IS LIKELY BUT AMOUNTS MAY BE LIGHTER
WITH POSSIBLE CONVECTION ALONG THE GULF. SYSTEM EXITS THE AREA BY
FRIDAY EVENING...THEN A BRIEF PERIOD OF WESTERN SLOPES SNOW SHOWERS
ARE EXPECTED OVERNIGHT FRIDAY. ANY ACCUMULATION FRIDAY NIGHT WILL BE
LIGHT AS HIGH PRESSURE AGAIN BLOCKS THE GREAT LAKES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE AREA. IN ADVANCE
OF THE CENTER OF THE HIGH...A PRESSURE GRADIENT WILL HELP MAINTAIN
NORTHWEST UPSLOPE FLOW INTO THE SE WV MOUNTAINS. LOOK FOR SOME
LINGERING SNOW SHOWERS/FLURRIES IN THE FORENOON SATURDAY BECAUSE OF
THIS. A DRY FORECAST WILL THEN TAKE THE ENTIRE AREA FROM SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

THIS DRY FORECAST WILL BE SHORT LIVED...AS THE INFLUENCE OF
OVERRUNNING ALONG AND ADVANCE OF AN APPROACHING WARM FRONT WILL
BRING LIGHT PRECIPITATION TO MAINLY WESTERN PARTS OF THE AREA. THE
GFS IS SUGGESTING AN 850 MB WARM NOSE INCREASING TO +6 TO +8 C
ACROSS THE REGION BY DAYBREAK SUNDAY. THE ONSET OF PRECIPITATION IS
EXPECTED MORE TOWARDS THE LATE MORNING WHEN SURFACE TEMPERATURES IN
NORTHERN PARTS OF THE AREA STILL WILL BE IN THE UPPER 20S TO LOWER
30S. BECAUSE OF THIS...EXPECTING FREEZING RAIN IN PARTS OF SE WV
LATE SUNDAY MORNING. HOWEVER...THERE WILL BE A TRANSITION TO RAIN
DURING THE DAY AS STRONG WARM AIR ADVECTION HELPS SURFACE
TEMPERATURES REACH THE LOWER 40S TO AROUND 50 BY THE AFTERNOON IN
MOST AREAS.

THE AFOREMENTIONED WARM FRONT IS IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE LIFTING NORTHEAST THROUGH THE OHIO VALLEY. THIS PARENT LOW
IS EXPECTED TO MOVE INTO NEW ENGLAND BY MONDAY MORNING...BRINGING
ITS ASSOCIATED COLD FRONT THROUGH OUR REGION SUNDAY NIGHT. THIS WILL
ALLOW FOR A TRANSITION TO UPSLOPE FLOW CONDITIONS ONCE AGAIN WITH
SNOW SHOWERS IN THE MOUNTAINS AND RAIN SHOWERS EAST OF THE BLUE
RIDGE WITH THE PASSAGE OF THE FRONT.

THE FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH OF THE AREA ON
MONDAY BEFORE IT GETS LIFTED NORTH AGAIN AS A WARM FRONT IN RESPONSE
TO AN AREA OF LOW PRESSURE EXITING TEXAS AND MOVING INTO THE LOWER
MISSISSIPPI RIVER VALLEY. OVERRUNNING PRECIPITATION IN ASSOCIATION
WITH THIS WARM FRONT WILL HAVE A GREATER POTENTIAL TO FALL INTO
FREEZING OR SUB-FREEING SURFACE AIR...BUT STILL WITH A NOTABLE WARM
NOSE ALOFT. WE WILL HAVE THE POTENTIAL FOR A WIDE VARIETY OF WINTRY
PRECIPITATION MONDAY NIGHT INTO TUESDAY...BEFORE A TRANSITION IN
MOST AREA TO ALL RAIN BY THE AFTERNOON ON TUESDAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP ACROSS THE REGION BETWEEN 09Z AND 13Z.
BEHIND THE FRONT WILL BE INCREASING WINDS. GUSTS OF 40 TO 50 KTS
ARE POSSIBLE IN THE MOUNTAINS AFTER 12 TO 14Z...WITH 30 TO 40 KTS
BECOMING COMMON EAST OF THE BLUE RIDGE. MVFR CIGS AND SCATTERED
MVFR VSBYS SNOW SHOWERS WILL ALSO EXIST ACROSS THE
MOUNTAINS...WITH VFR CONDITIONS CONTINUING EAST OF THE BLUE RIDGE.
WINDS WILL WANE ONLY SLIGHTLY BY 21Z WEDNESDAY...AND THE BKN-OVC
MVFR CIG OVER THE MOUNTAINS WILL START TO SCATTER.

HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON THURSDAY WITH A
RETURN TO VFR CONDITIONS AND DIMINISHING WINDS.

ANOTHER STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON
FRIDAY...BRINGING POTENTIAL FOR PRECIPITATION AND MVFR FLIGHT
CONDITIONS. WINDS WILL INCREASE AGAIN WITH STRONG WESTERLY WIND
GUSTS DURING THE DAY FRIDAY.

FOR SATURDAY...HIGH PRESSURE WILL BRING DIMINISHING WINDS AND A
RETURN TO VFR.

&&

.FIRE WEATHER...
STRONG WINDS...VERY DRY AIR AND SOME LOW FUEL MOISTURES WILL BRING
ABOUT HIGH FIRE DANGER TODAY EAST OF THE MTNS. ATTM...PLAN ON
ISSUING A FIRE DANGER STATEMENT FOR THE PIEDMONT/FOOTHILLS FOR
THIS INCREASE FIRE DANGER. THE GROUND IS SOMEWHAT MOIST...BUT THE
WINDS SHOULD HELP DRY OUT THE 10 HOUR FUELS MORE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ010>020-
     022>024-032>035.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ007-009-
     043>047-058-059.
NC...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ001>003-
     018-019.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...PM/WP
NEAR TERM...PH/WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...PH
FIRE WEATHER...WP
Hazardous weather outlook, Dec 30, 6:32 PM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EST TUE DEC 30 2008

NCZ004>006-020-312345-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
632 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND GUSTS TO 35 MPH ON WEDNESDAY COMBINED WITH RELATIVE HUMIDITY
VALUES FROM 25 TO 35 PERCENT WILL ENHANCE THE DANGER FOR FIRE.

A BRIEF PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ015-016-312345-
GRAYSON-CARROLL-
632 PM EST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ007-009>014-017-018-022>024-032>035-WVZ044-312345-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MONROE-
632 PM EST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 MPH.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-312345-
ALLEGHANY VA-BATH-
632 PM EST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO 50
TO 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043-045-312345-
HENRY-CAMPBELL-
632 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-043-045-312345-
MERCER-SUMMERS-GREENBRIER-
632 PM EST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT MAY ALLOW WINDS TO GUST NEAR 50 MPH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW SHOWERS AND GUSTY WINDS UP TO 50 MPH COULD REDUCE
VISIBILITIES WITH BLOWING SNOW. A COUPLE OF INCHES OF SNOW MAY
ACCUMULATE ALONG THE HIGHEST PEAKS.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ044-046-047-058-059-312345-
PITTSYLVANIA-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
632 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A BRIEF PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-312345-
ASHE-ALLEGHANY NC-WATAUGA-
632 PM EST TUE DEC 30 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH. THESE STRONG WINDS COMBINED WITH RELATIVE HUMIDITY
VALUES FROM 25 TO 35 PERCENT WILL ENHANCE THE DANGER FOR FIRE.

A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Carroll

When
December 31, 4:20 AM EST
Where
Carroll forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Bath

When
December 31, 6:01 AM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Trees were blown down on Route 39 just west of Warm Springs. The peak wind gust measured at the Hot Springs Airport was 56 mph.

High Wind, Carroll

When
December 31, 6:35 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Large tree limbs were blown down on Mallory Road 4 miles east of Galax.

High Wind, Alleghany

When
December 31, 7:00 AM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Trees were blown on Route 606 just northeast of the city of Clifton Forge.

High Wind, Franklin

When
December 31, 7:30 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Trees were blown down county-wide throughout the day.

High Wind, Amherst

When
December 31, 7:30 AM EST to 12:00 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Sporadic reports of downed trees and power outages were received by local law enforcement across the county.

High Wind, Craig

When
December 31, 8:00 AM EST to 7:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Department of Highways
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Around 15 trees were blown down across the county, mainly on secondary roads. One tree fell across highway 42 south of New Castle.

High Wind, Pulaski

When
December 31, 8:01 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
December 31, 8:35 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A 20 foot tall pine tree was snapped off at its base three miles west of Christiansburg.

High Wind, Roanoke

When
December 31, 8:54 AM EST
Where
Roanoke forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Giles

When
December 31, 9:00 AM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Several trees were blown down on Highway 460 in Newport.

High Wind, Botetourt

When
December 31, 9:00 AM EST to 12:00 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Several trees were blown down between Buchanan and the Blue Ridge Parkway on Route 43.

High Wind, Wythe

When
December 31, 9:00 AM EST to 4:00 PM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across the county during the day. Several of the trees went down in the Grahams Forge area around 900 am.

High Wind, Montgomery

When
December 31, 9:00 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Trees were blown down on Highway 60 near Pandapas Pond about 3 miles west of Blacksburg.

High Wind, Pulaski

When
December 31, 9:05 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Several five inch diameter oak limbs were broken off in the city of Radford.

High Wind, Bedford

When
December 31, 9:30 AM EST to 12:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down, generally north of Highway 460. There was also a two acre brush fire in the Montvale area.

High Wind, Floyd

When
December 31, 10:54 AM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A tree was blown down four miles southeast of Willis.

High Wind, Rockbridge

When
December 31, 11:00 AM EST to 7:00 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Scattered trees were blown down throughout the county.

High Wind, Floyd

When
December 31, 11:00 AM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A tree was blown down three miles south of Pilot.

High Wind, Carroll

When
December 31, 11:00 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds snapped a 16-inch diameter pine tree.

High Wind, Patrick

When
December 31, 11:24 AM EST to 7:00 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High winds downed a tree near Claudville that fell on power lines, causing a wildfire. Additional trees were blown down across many parts of the county.

High Wind, Floyd

When
December 31, 2:30 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A tree was blown down four miles north-northeast of the town of Floyd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146975, 146977, 146978, 146980, 146982, 146983, 146984, 146985, 146986, 146987, 146988, 146989, 146990, 146991, 146992, 146993, 146994, 146995, 146996, 146997, 146998, 146999.